Alert archive / Oregon / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 12, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 4, 2012, 1:52 PM PDT for Douglas County, Oregon. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2012, 1:52 PM PDT (20:52 UTC)
- Expired
- Jun 4, 2012, 2:15 PM PDT
- In force
- 23 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Douglas County, OR
The radar
The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 1:55 PM PDT | TSTM WND GST 60 | 7 E Myrtle Creek, OR | ALSO REPORTING HEAVY RAIN AND ONE QUARTER INCH HAIL LASTING APPROX 10 MINS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
377 WUUS56 KMFR 042052 SVRMFR ORC019-042115- /O.NEW.KMFR.SV.W.0012.120604T2052Z-120604T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 152 PM PDT MON JUN 4 2012 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DOUGLAS COUNTY IN SOUTHWEST OREGON... * UNTIL 215 PM PDT * AT 149 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MYRTLE CREEK TO 6 MILES SOUTHEAST OF MYRTLE CREEK...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF ROSEBURG TO 20 MILES SOUTHEAST OF ROSEBURG...AND MOVING NORTHEAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAVITT CREEK FALLS RECREATION SITE...WOLF CREEK FALLS AND GLIDE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4343 12316 4317 12289 4291 12322 4309 12339 TIME...MOT...LOC 2052Z 213DEG 25KT 4310 12332 4298 12319 $$ CC
1 follow-up statement
383 WWUS56 KMFR 042103 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 203 PM PDT MON JUN 4 2012 ORC019-042115- /O.CON.KMFR.SV.W.0012.000000T0000Z-120604T2115Z/ DOUGLAS OR- 203 PM PDT MON JUN 4 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR CENTRAL DOUGLAS COUNTY... AT 159 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. HEAVY RAIN OF 2 TO 3 INCHES PER HOUR IS INDICATED WITH THESE STORMS. OCCASIONAL LIGHTNING IS ALSO EXPECTED. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MYRTLE CREEK TO 7 MILES EAST OF MYRTLE CREEK...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF ROSEBURG TO 17 MILES SOUTHEAST OF ROSEBURG...MOVING NORTHEAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAVITT CREEK FALLS RECREATION SITE...WOLF CREEK FALLS AND GLIDE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4343 12316 4317 12289 4291 12322 4309 12339 TIME...MOT...LOC 2101Z 213DEG 25KT 4315 12327 4303 12314 $$ CC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:40 AM PDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 4, 8:40 AM PDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
840 AM PDT MON JUN 4 2012
.DISCUSSION...RAIN HAS SPREAD OVER THE FORECAST AREA AHEAD OF A LOW
PRESSURE CENTER MOVING INTO SOUTHWESTERN OREGON. APPROXIMATE
RAINFALL TOTALS THUS FAR:
COAST: 1 INCH.
WEST SIDE VALLEYS: 0.25 TO 0.5 INCHES
CASCADES: 0.5 TO 1 INCH
SISKIYOU COUNTY: 0.5 INCHES
EAST SIDE: 0.1 TO 0.5 INCHES
THE FORECAST IS ON TRACK FOR THUNDERSTORMS EAST OF THE CASCADES
TODAY...POTENTIALLY ACCOMPANIED BY STRONG WINDS.
ADDITIONALLY...AREAS ALONG AND WEST OF THE CASCADES COULD SEE
THUNDERSTORMS IN THE COLDER AIR ALOFT BEHIND THE TROUGH AXIS...AND
CURRENT VISIBLE IMAGERY SHOWS SOME BUILDUPS OFFSHORE TO CONFIRM
THIS IDEA. I HAVE EXTENDED THE THUNDERSTORM POTENTIAL EAST OF THE
CASCADES INTO TONIGHT PER RECENT GFS AND NAM GUIDANCE.
ADDITIONALLY...HAVE BUMPED UP QPF IN THE NEAR-TERM PER RECENT
MODEL TRENDS AND OBSERVATIONS.
WINDS WILL INCREASE OVER THE EAST SIDE...EVEN AWAY FROM ANY
THUNDERSTORMS...AND A WIND ADVISORY AT NPWMFR HAS BEEN ISSUED FOR
THIS.
TONIGHT...COLD AIR WILL FILTER INTO THE REGION AND SNOW LEVELS WILL
PLUMMET TO 3500 TO 4000 FEET BY TUESDAY MORNING. TODAY WILL BE
TRYING TO FINE TUNE ANY POTENTIAL SNOW IMPACTS...AND LOOK INTO
POTENTIAL COLD MORNING TEMPERATURES WEDNESDAY SINCE SKIES WILL
LIKELY BE AT LEAST PARTIALLY CLEAR.
PLEASE SEE THE PREVIOUS DISCUSSION THAT HIGHLIGHTS MORE ABOUT THE
ONGOING STORM AND EXPECTED IMPACTS.
&&
.AVIATION...AN UNUSUALLY COLD AND WET STORM WILL PRODUCE
SIGNIFICANT AVIATION IMPACTS THROUGH TUESDAY MORNING. AREAS OF
MVFR AND LOCAL IFR CIGS WITH WIDESPREAD MOUNTAIN OBSCURATION WILL
PERSIST TODAY THROUGH TONIGHT AS A LOW PRESSURE SYSTEM PRODUCES
SHOWERS AND ISOLATED THUNDERSTORMS. SOME THUNDERSTORMS EAST OF THE
CASCADES COULD BE STRONG TO SEVERE. OCCASIONAL VFR CONDITIONS
WILL BE MAINLY EAST OF THE CASCADES BUT STRONG SOUTHERLY WINDS
WILL VEER TO WESTERLY THIS AFTERNOON WITH THE STRONGEST WINDS EAST
OF THE CASCADES. STRONG RIDGE TOP WINDS WILL RESULT IN TURBULENCE.
LASTLY...FREEZING LEVELS WILL DROP SHARPLY TONIGHT...LOWERING BY
5000 FEET IN MOST LOCATIONS OVER THE NEXT 18 HOURS.
&&
.PREV DISCUSSION... /ISSUED 153 AM PDT MON JUN 4 2012/
DISCUSSION...A WET NIGHT IN PROGRESS ACROSS OREGON AND NORCAL
WEST OF THE CASCADES AS A WELL ADVERTISED STORM COMES ASHORE.
RAINFALL RATES HAVE SLOWED A TOUCH COMPARED TO LATE LAST EVENING,
BUT STORM TOTALS ARE ALREADY IMPRESSIVE FOR JUNE, AND WE'VE GOT
MUCH MORE YET TO COME. A QUARTER TO HALF INCH HAS BEEN COMMON OVER
THE SISKIYOUS AND SOUTHERN COAST WITH A TENTH OR SO FURTHER
INLAND TO THE CASCADES. THE HEAVIEST SO FAR HAS BEEN NEARLY THREE
QUARTERS OF AN INCH AT RED MOUND ON THE CURRY COAST.
THE STORM AND IT'S IMPRESSIVE COMMA CLOUD ARE CENTERED JUST OFF
SHORE AND THE ASSOCIATED SURFACE LOW IS NOW APPROACHING THE FAR
NORCAL COAST. A 100-115KT UPPER JET IS ALSO COMING ASHORE WITH A
BAND OF MODERATE RAIN JUST EAST OF IT OVER WESTERN OREGON AND
NORCAL. AS THE TROUGH CONTINUES TO BECOME MORE NEGATIVELY TILTED
THROUGH THE MORNING, THE BAND OF RAIN WILL RE-INTENSIFY OVER THE
SAME AREA AND ALSO BECOME A LITTLE MORE NORTH SOUTH ORIENTED. ALL
OF THIS WAS EXPECTED AND IS WELL COVERED IN THE FORECAST, SO FEW
CHANGES WERE MADE THIS MORNING.
CONVECTION IS ONE ISSUE THAT WAS LOOKED AT CAREFULLY THIS MORNING.
WE WILL HAVE TWO OPPORTUNITIES FOR THUNDERSTORMS TODAY, THE FIRST
BEING COINCIDENT WITH THE STRONGEST DYNAMICS AND LIFT. WHILE
THERMODYNAMIC INSTABILITY ISN'T ABNORMALLY HIGH, THIS SYSTEM IS
VERY DYNAMIC. THERE WILL BE A PERIOD OF VERY DEEP, STRONG LIFT
MOVING THROUGH LATER THIS MORNING INTO EARLY AFTERNOON WHICH
SHOULD BE SUFFICIENT TO PRODUCE THUNDERSTORMS INLAND FROM THE
COAST DESPITE THE LACK OF STRONG INSTABILITY. THERE ALSO CONTINUES
TO BE SOME CONCERN FOR MARGINALLY SEVERE STORMS OVER THE FAR EAST
SIDE THIS AFTERNOON AND EVENING. WHILE INSTABILITY ISN'T
OVERWHELMING OVER THERE EITHER, LIFT IS EVEN BETTER AS THE FRONT
SHIFTS TO THE EAST SIDE. IN ADDITION, LONG STRAIGHT HODOGRAPHS
INDICATE A FAIR AMOUNT OF UNIDIRECTIONAL SPEED SHEAR, WHICH COULD
PROMOTE SPLITTING STORMS WITH AN ATTENDANT WIND AND HAIL THREAT. I
KEPT THE WORDING USED BY PREVIOUS SHIFTS BUT ADJUSTED IT TO
COINCIDE WITH EXPECTED FRONTAL POSITIONS THROUGH THE DAY.
THE SECOND THREAT FOR CONVECTION WILL DEVELOP AS THE UPPER TROUGH
AXIS AND COLD POOL ARRIVE AT THE COAST LATE THIS AFTERNOON AND
EVENING. GIVEN THE IMPRESSIVE PWATS, ANY OF THE EARLY STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL. THE SECOND
ROUND WILL BE CAPABLE OF SMALL HAIL AND GUSTY WINDS.
IN ADDITION TO ALL THIS IS THE THREAT FOR GUSTY WINDS ON THE EAST
SIDE AHEAD OF AND WITH THE FRONT. THE CURRENT WIND ADVISORY SHOULD
COVER THAT THREAT.
THIS WHOLE THING SHIFTS INLAND TONIGHT AND TUESDAY BRINGING VERY
COOL AND SHOWERY WEATHER. SNOW LEVELS WILL BE BELOW MANY PASS
LEVELS BY TOMORROW MORNING AND THERE WILL BE SOME ACCUMULATIONS,
POSSIBLY EVEN ON ROADWAYS. HOWEVER, AMOUNTS DON'T LOOK ANYWHERE
NEAR ENOUGH TO WARRANT HEADLINES. THAT SAID, THERE WILL PROBABLY
BE SOME MINOR IMPACTS FROM SNOW.
WE SHOULD GET A BREAK FROM THIS UNSETTLED WEATHER WEDNESDAY, BUT
THE MODELS ARE COMING INTO AGREEMENT IN BRINGING IN ANOTHER COOL,
WET SYSTEM LATE THIS WEEK INTO NEXT WEEKEND. IT DOESN'T LOOK QUITE
AS WET OR COOL AS TODAY'S, BUT ENOUGH SO TO GET ME STARTED ON
LOWERING TEMPERATURES AND RAISING POPS. -WRIGHT
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR ORZ030-031.
CA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ085.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 8 PM
PDT THIS EVENING FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
TO 8 PM PDT THIS EVENING FOR PZZ350-356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PDT THIS EVENING FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM PDT THIS
EVENING FOR PZZ370-376.
SK/DWHazardous weather outlook, Jun 4, 7:39 AM PDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 739 AM PDT MON JUN 4 2012 CAZ085-ORZ030-031-050300- MODOC COUNTY- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 739 AM PDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA AND SOUTH CENTRAL OREGON. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING UNTIL 8 PM PDT THIS EVENING. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO OTHER HAZARDOUS WEATHER IS EXPECTED DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 4, 8:05 AM PDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
805 AM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM HEAVY RAIN 2 ESE CAVE JUNCTION 42.15N 123.61W
06/04/2012 M0.53 INCH JOSEPHINE OR TRAINED SPOTTER
630PM-7AM
0722 AM HEAVY RAIN NE BROOKINGS 42.06N 124.29W
06/04/2012 M1.04 INCH CURRY OR TRAINED SPOTTER
SUNDAY AFTERNOON UP TO MIDNIGHT
&&
MOTTENWELocal storm report, Jun 4, 10:27 AM PDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1027 AM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HEAVY RAIN 5 NNW BROOKINGS 42.12N 124.34W
06/04/2012 M1.10 INCH CURRY OR TRAINED SPOTTER
PAST 24 HOURS.
&&
GLASERSpecial weather statement, Jun 4, 1:40 PM PDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 140 PM PDT MON JUN 4 2012 ORZ025-027-042115- EASTERN DOUGLAS COUNTY FOOTHILLS OR-SOUTH CENTRAL OREGON CASCADES OR- 140 PM PDT MON JUN 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 215 PM PDT... AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CAMP COMFORT RECREATION SITE...OR 30 MILES NORTHWEST OF CRATER LAKE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...HORSESHOE BEND CAMPGROUND... EAGLE ROCK CAMPGROUND...BOULDER FLAT RECREATION SITE...SODA SPRINGS RESERVOIR...TOKETEE FALLS AND WHITEHORSE FALLS RECREATION SITE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4341 12251 4327 12226 4303 12259 4314 12278 TIME...MOT...LOC 2039Z 220DEG 20KT 4316 12260 CC
Local storm report, Jun 4, 1:42 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
142 PM PDT MON JUN 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL GRANTS PASS 42.44N 123.32W
06/04/2012 M1.00 INCH JOSEPHINE OR PUBLIC
SOUTH GRANTS PASS. TSTM WITH WINDS 20 TO 25 MPH. HAIL A
LIITLE BIGGER THAN QUARTER SIZE.
&&
GLASERThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:29 AM PDT | Small Craft Advisory for Winds | MFR | 17 hr | |
| Jun 4, 10:35 AM PDT | Special Marine Warning | MFR | 25 min | |
| Jun 4, 1:40 PM PDT | Special Weather Statement | MFR | Douglas | 35 min |
| Jun 4, 1:42 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 23 min |
| Jun 4, 1:43 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 32 min |
| Jun 4, 2:14 PM PDT | Severe Thunderstorm Warning | MFR | Douglas | 31 min |
| Jun 4, 2:42 PM PDT | Severe Thunderstorm Warning | MFR | Jackson | 33 min |
| Jun 4, 2:54 PM PDT | Areal Flood Advisory | MFR | Jackson | 4 hr |
| Jun 4, 3:04 PM PDT | Frost Advisory | MFR | Klamath, Lake | 16 hr |
| Jun 4, 3:04 PM PDT | Freeze Watch | MFR | Klamath, Lake | 12 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.